Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 24, NWS Raleigh, NC

July 31, 2022Halifax County, North Carolina

NWS Raleigh, NC issued this tornado warning at Jul 31, 2022, 12:53 PM EDT for Halifax County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2022, 12:53 PM EDT (16:53 UTC)
Expired
Jul 31, 2022, 1:30 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Halifax County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:29 PM EDTTSTM WND DMG4 Wnw Enfield, NCTREE DOWN NEAR THE INTERSECTION OF RINGWOOD ROAD AND HEATHSVILLE ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2087 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WFUS52 KRAH 311653
TORRAH
NCC083-311730-
/O.NEW.KRAH.TO.W.0024.220731T1653Z-220731T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
1253 PM EDT Sun Jul 31 2022

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Northwestern Halifax County in central North Carolina...

* Until 130 PM EDT.
    
* At 1252 PM EDT, a severe thunderstorm capable of producing a
  tornado was located 12 miles north of Dortches, or 16 miles north
  of Rocky Mount, moving northeast at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Halifax County, including the following locations...
  Enfield, Glenview and Medoc Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3617 7753 3615 7786 3618 7792 3619 7792
      3618 7793 3619 7794 3619 7795 3642 7772
TIME...MOT...LOC 1652Z 237DEG 9KT 3619 7784 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

np
1 follow-up statement
375 
WWUS52 KRAH 311710
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
110 PM EDT Sun Jul 31 2022

NCC083-311730-
/O.CON.KRAH.TO.W.0024.000000T0000Z-220731T1730Z/
Halifax NC-
110 PM EDT Sun Jul 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR CENTRAL
HALIFAX COUNTY...
    
At 109 PM EDT, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Dortches, or 13 miles southwest of
Halifax, moving east at 10 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Halifax County, including the following locations... Enfield
and Glenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3615 7783 3620 7787 3634 7766 3617 7753
TIME...MOT...LOC 1709Z 258DEG 9KT 3619 7778 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

np

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jul 31, 12:29 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 31, 12:29 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1229 PM EDT Sun Jul 31 2022

.SYNOPSIS...
A surface front across southern NC will lift north into Virginia
today. Otherwise, very moist and humid air will remain in place
through Monday as weak disturbances aloft move through the region.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1030 AM Sunday...

The surface warm front, which currently extends across the northern
counties will lift north into southern and central Virginia by the
afternoon. Moisture pooling along the front is anomalously high,
with PWATS of 2.00-2.4"(2 to 3 S.D. above normal and currently
forecast to exceed the daily record maximum )observed at KGSO and
KMHX soundings respectively.

The early morning convection associated with the warm moist air
advection ahead of the warm front and a MCV is lifting off to north.
There will be a brief lull in convection during the mid to late
morning hours. Initially hindered by the low clouds/stratus, as
tempered daytime heating warms BL temps into the mid 80s, convection
will re-develop INVOF the lingering front and other weak thermal
moisture boundaries(TMB). Additional upstream convection is expected
to move into the from the west during the late afternoon/early
evening , via weak shortwave impulses/mcvs(currently over
the TN Valley)traversing the area.

Rainfall amounts through tonight are expected to range from 0.25"
across the southern counties to 0.75-1.25" along and north of
Highway 64. Pockets of higher amounts of 1.5 to 3" will be possible
over the northern Coastal Plain and the NE Piedmont, near the VA
border where the front will promote slow-moving or training
convection. This will lead to a threat for flash flooding,
especially over urban or poor drainage areas.

While 20-30kts of bulk shear and lapse rates are not particularly
strong/favorable, given the potential for the surface front and a
potential meso low to enhance the low-level shear/helicity
locally(INVOF the front) a multi-mix mode of one or two
multicellular clusters and isolated supercells are possible across
northern NC and Virginia. Isolated wind damage with water-loaded
downdrafts, and perhaps a brief/weak tornado will be possible.

Highs ranging from lower 80s north to upper 80s/near 90 south.

The convective intensity and heavy rain/flooding threat should wane
after loss of heating with the bulk of storms lifting north, out of
the area by 06z. Mild overnight lows 69 to 74.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 330 AM Sunday...

The warm front will move further into VA on Monday, with an
Appalachian Lee trough developing across our area in the afternoon.
A shortwave will move across the Mid-Atlantic in the afternoon, with
mostly west to west-northwest flow aloft across central NC.
Scattered storms will develop in the afternoon, but are not expected
to be severe at this time with weak shear across the region.

Highs: Mid/Upper 80s N to mid-90s S.
Heat Index Values: Low 90s N to upper 90s S.
Lows: Low 70s N to mid-70s S

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 1229 PM Sunday...

Aloft, west/northwesterly flow will continue Tuesday into Wednesday
morning as weak upper-troughing slowly lifts into the North
Atlantic. A brief period of zonal flow will follow Wednesday, before
another short-wave trough digs down into the Ohio Valley/Mid-
Atlantic later this week. Additionally, the EPS/GEFS continue to
depict an approaching TUTT off the southeast coast late next
weekend.

At the surface, central NC will be wedged between the offshore
Bermuda high, and a weak high pressure over the Great Lakes
promoting west/northwesterly surface flow Tuesday through Wednesday.
Ensembles are in good agreement that rain chances Tuesday/Wednesday
will be relatively low, with mostly afternoon isolated
showers/storms focused along the Piedmont trough and/or sea breeze.
Surface flow turns more east/southeasterly Thursday through the
weekend as the western edge of the Bermuda high re-establishes
control over the southeast. Consequently, increasing fetch off the
Atlantic, coupled with a slowly southward sagging cold front to the
north will increase precipitation chances through this period.
However, there is still uncertainty in where the strongest moisture
axis will drift, and how much rain central NC will experience
through next weekend. The mean GEFS/EPS output seem to be more keen
on keeping the heaviest rainfall axis west and north of the area
along the Appalachians, while the CMC ensemble output suggests it
will drift down into our area. Regardless, it appears most ensemble
guidance suggests the best rain chances will be Saturday into
Sunday. Lastly, it'll be worth watching if the models continue to
depict a westward propagating TUTT off the southeast coast, which
could increase moisture flux into our area and potentially increase
rain chances early next week.

Temperature wise, hot and humid conditions will continue with highs
in the lower to mid 90s Tuesday through Friday, before relaxing a
bit next weekend with increasing cloud/rain coverage. Lows will
remain warm in the lower 70s through the extended period.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 645 AM Sunday...

24 hour TAF period: SHRA and scattered TSRA will continue across the
northern Piedmont this morning, lowering VIS to sub-VFR at times in
heavy rain. Isolated MVFR to IFR stratus and VIS will linger for a
few more hours before improving back to VFR conditions. SHRA/TSRA
will increase in coverage this afternoon and evening, mainly for the
northern half of central NC, and generate sub-VFR conditions at
times. Storms will diminish in coverage towards the end of the TAF
period, however low stratus and FG/BR will develop again early Mon
morning.

Looking ahead: Scattered SHRA/TSRA will continue into early this
week, with lower chances by mid-week. Sub-VFR stratus/FG/BR are
possible in the mornings through the period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...CBL
SHORT TERM...JJT
LONG TERM...Luchetti
AVIATION...JJT
Hazardous weather outlook, Jul 31, 4:28 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
428 AM EDT Sun Jul 31 2022

NCZ007>011-021>028-038>043-076>078-010830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-
428 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered flash flooding is possible this afternoon and evening,
especially in urban and poor drainage areas.

There is also a marginal risk of severe storms with damaging wind
gusts and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ073>075-083>086-088-089-010830-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
428 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated flash flooding is possible this afternoon and evening,
especially in urban and poor drainage areas.

There is also a marginal risk of severe storms with damaging wind
gusts and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:18 PM EDTSpecial Weather StatementRAHHarnett27 min
Jul 31, 3:05 AM EDTSpecial Weather StatementRAHDurham, Granville, Orange85 min
Jul 31, 1:21 PM EDTSpecial Weather StatementRAHDurham54 min
Jul 31, 1:28 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax62 min
Jul 31, 1:31 PM EDTTornado WarningRAHEdgecombe, Halifax30 min
Jul 31, 1:38 PM EDTSpecial Weather StatementRAHWarren67 min
Jul 31, 1:50 PM EDTSpecial Weather StatementRAHGranville, Vance55 min
Jul 31, 2:17 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Vance, Warren43 min
Jul 31, 2:22 PM EDTSpecial Weather StatementRAHCumberland, Hoke53 min
Jul 31, 2:23 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Warren3 hr
Jul 31, 2:26 PM EDTAreal Flood AdvisoryRAHEdgecombe, Wilson96 min
Jul 31, 2:39 PM EDTSpecial Weather StatementRAHJohnston66 min
Jul 31, 2:56 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash3 hr
Jul 31, 3:00 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Warren60 min
Jul 31, 3:01 PM EDTSpecial Weather StatementRAHCumberland, Sampson59 min
Jul 31, 3:15 PM EDTSpecial Weather StatementRAHGranville, Person, Vance60 min
Jul 31, 3:48 PM EDTSpecial Weather StatementRAHSampson, Wayne57 min
Jul 31, 4:31 PM EDTSpecial Weather StatementRAHWake29 min
Jul 31, 4:44 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne107 min
Jul 31, 4:51 PM EDTSpecial Weather StatementRAHFranklin24 min
Jul 31, 4:53 PM EDTSpecial Weather StatementRAHWayne52 min
Jul 31, 5:05 PM EDTSpecial Weather StatementRAHJohnston55 min
Jul 31, 5:14 PM EDTSpecial Weather StatementRAHFranklin46 min
Jul 31, 5:58 PM EDTSpecial Weather StatementRAHWilson47 min
Jul 31, 6:03 PM EDTSpecial Weather StatementRAHJohnston, Wayne57 min
Jul 31, 6:09 PM EDTSpecial Weather StatementRAHNash51 min
Jul 31, 6:53 PM EDTSpecial Weather StatementRAHDavidson52 min
Jul 31, 7:47 PM EDTSpecial Weather StatementRAHRandolph43 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.